Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 122, NWS Twin Cities, MN

July 24, 2006Hennepin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2006, 5:06 PM CDT for Hennepin County, Minnesota. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2006, 5:06 PM CDT (22:06 UTC)
Expired
Jul 24, 2006, 6:00 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 16 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:30 PM CDTHAIL 1.75Minneapolis, MNREPORTED NEAR BROADWAY AND MARSHALL IN NORTHEAST MPLS.
Jul 24, 5:36 PM CDTHAIL 0.75Plymouth, MN
Jul 24, 5:45 PM CDTHAIL 1.75Minneapolis, MNREPORTED AT THE UNIVERSITY OF MINNESOTA CAMPUS.
Jul 24, 5:49 PM CDTHAIL 1Minneapolis, MNREPORTED NEAR THE METRODOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 242207
SVRMPX
MNC053-242300-
/O.NEW.KMPX.SV.W.0122.060724T2206Z-060724T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 PM CDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 600 PM CDT

* AT 501 PM CDT...DOPPLER RADAR INDICATED TWO SEVERE                 
  THUNDERSTORMS...ONE IN CENTRAL HENNEPIN COUNTY AND THE OTHER       
  ENTERING THE COUNTY. BOTH ARE CAPABLE OF PRODUCING NICKEL SIZE     
  HAIL AND DAMAGING WINDS.  THIS STORM WAS LOCATED NEAR THE LAKE     
  MINNETONKA AREA...OR ABOUT OVER PLYMOUTH...AND MOVING EAST AT 15   
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOPKINS...
  GOLDEN VALLEY...
  ST LOUIS PARK...
  EDINA...
  BLOOMINGTON...
  MINNEAPOLIS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4502 9326 4521 9362 4504 9377 4499 9379
      4489 9362 4480 9328 4488 9320

$$

MTF
3 follow-up statements
000 
WWUS53 KMPX 242225
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
523 PM CDT MON JUL 24 2006

MNC053-242300-
/O.CON.KMPX.SV.W.0122.000000T0000Z-060724T2300Z/
HENNEPIN MN-
523 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR HENNEPIN COUNTY...

AT 518 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE TWO SEVERE 
THUNDERSTORMS...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING 
WINDS...BOTH IN HENNEPIN COUNTY.  ONE STORM WAS LOCATED NEAR ST 
LOUIS PARK...OR ABOUT 6 MILES WEST OF MINNEAPOLIS...AND MOVING EAST 
AT 15 MPH. THE OTHER WAS 2 MILES SOUTHEAST OF ROCKFORD AND ALSO 
MOVING EAST AT 15 MPH.

AT 523 PM...DIME SIZE HAIL DIAMETER WAS REPORTED IN ROCKFORD WITH 
THE WESTERN STORM.

OTHER LOCATIONS IN THE WARNING INCLUDE MINNETONKA...THE LAKE 
MINNETONKA AREA...ST LOUIS PARK...PLYMOUTH...DOWNTOWN 
MINNEAPOLIS...MAPLE GROVE...HOPKINS...GOLDEN 
VALLEY...EXCELSIOR...EDINA...EDEN PRAIRIE AND BLOOMINGTON.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4502 9326 4521 9362 4504 9377 4499 9379
      4489 9362 4490 9353 4482 9351 4480 9336
      4480 9328 4488 9320 4495 9321

$$

MTF
000 
WWUS53 KMPX 242240
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 PM CDT MON JUL 24 2006

MNC053-242300-
/O.CON.KMPX.SV.W.0122.000000T0000Z-060724T2300Z/
HENNEPIN MN-
539 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR HENNEPIN COUNTY...

AT 536 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE TWO SEVERE 
THUNDERSTORMS...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH 
WINDS. THIS MOST INTENSE STORM WAS LOCATED ABOUT OVER 
MINNEAPOLIS...AND MOVING EAST AT 25 MPH.

AT 534 PM...HAIL UP TO DIME SIZE IN DIAMETER WAS REPORTED IN 
PLYMOUTH WITH THIS STORM.

OTHER LOCATIONS IN THE WARNING INCLUDE MINNETONKA...THE LAKE
MINNETONKA AREA...ST LOUIS PARK...PLYMOUTH...MINNEAPOLIS...MAPLE
GROVE...HOPKINS...GOLDEN VALLEY...EXCELSIOR...EDINA...EDEN PRAIRIE
AND BLOOMINGTON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4502 9326 4521 9362 4504 9377 4499 9379
      4489 9362 4490 9353 4482 9351 4480 9336
      4480 9328 4488 9320 4495 9321

$$

MTF
000 
WWUS53 KMPX 242258
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 PM CDT MON JUL 24 2006

MNC053-242305-
/O.EXP.KMPX.SV.W.0122.000000T0000Z-060724T2300Z/
HENNEPIN MN-
555 PM CDT MON JUL 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR HENNEPIN COUNTY EXPIRES AT 600
PM CDT...

LARGE HAIL WAS REPORTED IN SEVERAL LOCATIONS WITHIN THE COUNTY FROM 
THIS STORM. HAIL OF UP TO GOLF BALL SIZE WAS REPORTED AT THE 
UNIVERSITY OF MINNESOTA NEAR THE COUNTY LINE WITH RAMSEY COUNTY.

THE STORM HAS MOVED OUT OF THE COUNTY. HOWEVER...MORE THUNDERSTORMS 
WERE POSSIBLE IN THE AREA THROUGH 700 PM. REMAIN ALERT FOR POSSIBLE 
ADDITIONAL WARNINGS.

LAT...LON 4502 9326 4521 9362 4504 9377 4499 9379
      4489 9362 4490 9353 4482 9351 4480 9336
      4480 9328 4488 9320 4495 9321

$$

MTF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:41 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 24, 3:41 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT MON JUL 24 2006

.DISCUSSION...
BOUNDARY HAS SAGGED INTO THE CENTRAL PART OF WI CWA BACK WEST TO
KMSP TO THE SOUTH DAKOTA BORDER. THIS MAY MOVE A BIT MORE SOUTH
BUT NOT MUCH. BEST THETA E ADVECTION/HOT PROD AND SURFACE CONV FOCUSED
IN SOUTHEAST MN AND REMAINDER OF WESTERN WI...BUT SOME CONV AND
RETURN FLOW STARTING TO DEVELOP OVER SW MN AS WELL. THINK BEST
AREA FOR SEVERE WILL BE IN SOUTH CENTRAL MN AND WEST CENTRAL WI
THIS EVENING. LOW LEVEL FLOW WILL INCREASE A BIT TO SOUTH OF
BOUNDARY OVERNIGHT SO WILL KEEP SOME MOD POPS...AFTER SOME LIKELYS
THIS EVENING.

SHOULD BE A BREAK IN THE ACTION ON TUESDAY WITH A LACK OF ANY SIG
SHORT WAVE. TUESDAY NIGHT STILL LOOKS LIKE SOME POSSIBLE RENEWED
ACTION. NAM IS CONSISTENT WITH PREVIOUS RUN IN SHOWING INCREASED
850 MB MOISTURE TRANSPORT DURING THIS PERIOD BUT IS AIMED A LITTLE
MORE AT SOUTHEAST MINNESOTA AND NORTHEAST IOWA. GFS FOCUSED MORE
INTO IOWA. WILL KEEP WITH SOME HIGHER POPS IN EAST CENTRAL MN AND
WESTERN WI WITH BOUNDARY IN THE GENERAL VICINITY OF SOUTHERN MN.
ANOTHER SHORT WAVE IN THE NW FLOW WILL DRIVE THE FRONT INTO AT
LEAST THE WESTERN PART OF THE AREA ON WEDNESDAY. WILL CUT BACK ON
POPS IN WEST CENTRAL MN BY WEDNESDAY AFTERNOON. MOISTURE TRANSPORT
IS FORECAST TO CUT BACK DRAMTICALLY BY THAT TIME.

LONGER TERM...THURSDAY THROUGH MONDAY

12Z GFS AND CANADIAN STILL CONGRUENT IN THEIR APPROACH TO A
CONTINUED BUILDUP OF A LARGE AMPLTITUDE 50H RIDGE ACROSS THE WESTERN
HALF OF THE CONTIGUOUS U.S. FRIDAY INTO MONDAY. BOTH CONTINUE TO
INDICATE A SERIES OF SURFACE WAVES DEVELOPING OVER THE DAKOTAS
THRU MONDAY...WITH FIRST SURFACE SYSTEM AND ASSOCTIED WARM FRONTAL
BOUNDARY AFFECTING OUR CWA THUR EVENING INTO EARLY SUNDAY AFTERNOON.
250MB JET AXIS REMAINS TO OUR NORTH FOR MUCH OF THIS TIME FRAME...WITH
BEST DIVERGENCE COUPLETS DEVELOPING OVER NORTHERN HALF OF MN FRIDAY
EVENING INTO SAT AFTN. GAVE WAY TO CHANCE POPS FOR SAT NIGHT AS COOL
FRONT TAG TEAMS WITH SOLID DIVERGENCE COUPLET SETTING UP FROM NE
TO SW OVER FA. NEXT SURFACE SYSTEM POKES ITS HEAD INTO THE WESTERN
DAKOTAS BY MONDAY MORNING. CANADIAN MODEL DOES INDICATE A SLIGHTLY
MORE SOUTHERLY AND A TAD DEEPER PRESSURE SOLUTION COMPARED TO GFS40.
EITHER POINT WILL BE MOOT FOR MONDAYS FORECAST: CONTINUED HOT AND DRY.
IN FACT PUSHED TEMPERATURES ONE CATEGORY HIGHER ACROSS MOST OF
EXTENDED PERIOD DUE TO MAINLY ABUNDANT SUNSHINE...SOME BOUTS OF
MODERATE SOUTHERLY FLOW...50H TEMPERATURES...AND THE CONTINUED BONE
DRY CONDITIONS OVER MUCH OF FA.

&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/AJZ
Hazardous weather outlook, Jul 24, 4:44 AM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CDT MON JUL 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A COOL FRONT ACROSS NORTHERN MINNESOTA WILL SLIDE SLOWLY SOUTHWARD
INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. A FEW OF
THE STORMS MAY BECOME SEVERE THIS AFTERNOON ACROSS CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. THE THREAT FOR SEVERE STORMS WILL PUSH
SOUTHWARD INTO SOUTH CENTRAL MINNESOTA THIS EVENING AS THE FRONT
BECOMES STATIONARY ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STATIONARY FRONT WILL MOVE SLOWLY NORTHWARD AS A WARM
FRONT TUESDAY AFTERNOON AND NIGHT. THUNDERSTORMS WITH HEAVY RAIN
ARE POSSIBLE TUESDAY NIGHT ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. A STRONG COLD FRONT IS THEN EXPECTED TO PASS
ACROSS THE REGION THURSDAY AFTERNOON AND NIGHT. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE AS THE FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

In the hours before

Local storm report, Jul 24, 1:59 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             SHELDON                 45.31N 90.96W
07/24/2006  M1.25 INCH       RUSK               WI   TRAINED SPOTTER

&&

TDK
Local storm report, Jul 24, 2:52 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
252 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  E0.75 INCH       BARRON             WI   LAW ENFORCEMENT

            HAIL STILL FALLING AS OF 150 PM.

&&

TDK
Local storm report, Jul 24, 2:58 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  M0.88 INCH       BARRON             WI   TRAINED SPOTTER

&&

TDK
Local storm report, Jul 24, 3:10 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  E0.75 INCH       BARRON             WI   LAW ENFORCEMENT

            HAIL STILL FALLING AS OF 250 PM.

0254 PM     HAIL             CUMBERLAND              45.54N 92.02W
07/24/2006  M0.88 INCH       BARRON             WI   TRAINED SPOTTER

&&

TDK
Special weather statement, Jul 24, 4:34 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT MON JUL 24 2006

MNZ060-242230-
HENNEPIN-
434 PM CDT MON JUL 24 2006

...SIGNIFICANT WEATHER ALERT FOR HENNEPIN COUNTY UNTIL 530 PM
CDT...

AT 427 PM CDT...RADAR WAS INDICATING A THUNDERSTORM CAPABLE OF
PRODUCING SMALL HAIL AND VERY RAIN NEAR PLYMOUTH...OR NEAR
EXCELSIOR...AND MOVING EAST AT 35 MPH.

THIS WILL IMPACT DOWNTOWN MINNEAPOLIS AND NEARBY SUBURBAN AREAS.
PLEASE USE CAUTION IN YOUR COMMUTE. DO NOT DRIVE THROUGH ANY
ROADWAYS THAT ARE UNDER STANDING WATER.

MTF
Local storm report, Jul 24, 4:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 W MAPLE PLAIN         45.01N 93.72W
07/24/2006  E0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

REC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:13 PM CDTSevere Thunderstorm WarningMPXMcLeod25 min
Jul 24, 4:50 PM CDTSevere Thunderstorm WarningMPXWright40 min
Jul 24, 5:35 PM CDTSevere Thunderstorm WarningMPXRamsey35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.